UACS is a very common cause of a cough that won’t go away. It can be related to allergies or not. And it may be related to an infection of the sinuses (or sinusitis). Here are six things that work to treat it.
1) Nasal steroid sprays (a.k.a. intranasal steroids)
Despite popular belief, intranasal steroids are better than oral antihistamines (like Claritin, Allegra or Zyrtec) for cough due to post-nasal drip and should be your first option for treatment. They start working in a few hours, but it may take a few days to get rid of your cough. If an intranasal steroid seems to work for you, continue therapy for 3 months.
Also, be aware that there are two kinds of intranasal steroids: older “first generation” drugs and newer “second generation” drugs. They’re about the same in terms of effectiveness, but first generation drugs tend to cause more side effects. Here’s the breakdown of popular drugs:
- First generation steroid sprays:
- Nasacort Allergy
- Nasacort AQ
- Rhinocort Allergy
- Beconase AQ
- Flonase Allergy Relief
2) Sedating oral antihistamines
Oral antihistamines that are sedating like Tavist, Bromfed DM and Dimetapp work well for post-nasal drip cough, but they come with a drawback. They may make you sleepy. At night, these drugs may be fine, but during the day, they can make it hard to function and be productive.
3) Non-sedating oral antihistamines
If you need to stay awake while on your meds, go for non-sedating antihistamines. These are available over the counter: Claritin, Allegra and Zyrtec. And then, there’s expensive, prescription-only Xyzal.
4) Antihistamine nasal sprays
Nasal sprays containing antihistamine medicines are another good option for cough due to post-nasal drip. Astelin or Astepro, which contain azelastine, work to reduce runny nose and cough, as does Atrovent, which contains ipratropium. Azelastine may cause sleepiness, while ipratropium does not.
5) Oral decongestants
Sudafed with the active ingredient, pseudoephedrine, is an obvious choice here. You can either get pseudoephedrine alone or mixed in a medication that also contains an antihistamine, like Claritin-D or Allegra-D. Warning here: Pseudoephedrine may make you jittery and can raise your blood pressure.
6) Oral leukotriene receptor antagonists
Singulair and Accolate are two popular drugs within the class of drugs known as leukotriene receptor antagonists. Both now come as generics, so you won’t have the same sticker shock getting them as you used to.
If your cough does not improve after one to two weeks of using the therapies listed above, post-nasal drip may not be the cause of your cough, and you should see your doctor for further advice.
Source: Read Full Article